Hail, Stanton
- When
- July 6, 2:10 PM CST
- Where
- Stanton County, 0.69 mi S of Pilger
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.010, -97.050
Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 2:06 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 306 PM CDT SUN JUL 6 2008 .DISCUSSION... TIMING AND LOCATION OF CONVECTION WILL BE THE PRIMARY CONCERNS OVER THE NEXT FEW DAYS. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED A DECENT SHORTWAVE TROUGH MOVING ENEWD FROM THE WRN HIGH PLAINS. HIGH PRESSURE ALOFT WAS CENTERED OVER WRN OK. STRONGEST MID TROPOSPHERIC FLOW WAS OVER THE FAR NRN U.S. AND SRN CANADA...BUT THERE WAS A DECENT FEED OF MOISTURE COMING UP FROM THE SWRN U.S. INTO THE CNTRL PLAINS. SURFACE ANALYSIS SHOWED A FRONTAL BOUNDARY EXTENDING FROM WRN WI THROUGH OUR AREA INTO WRN KS. ALTHOUGH THERE IS POTENTIAL FOR SOME STORMS IN THE SRN PART OF THE FORECAST AREA TONIGHT...EXPECT NRN ZONES TO HAVE THE MOST COVERAGE AND HEAVIEST QPF. FRONT WILL PROBABLY STALL OVER US TONIGHT...WITH LOW LEVEL JET DEVELOPING AND MOST LIKELY CAUSING BEST LIFT TO OCCUR NORTH OF THE SURFACE FRONT AND NORTH OF THE FRONT ALOFT. COVERAGE SHOULD DECREASE VERY LATE TONIGHT AS THE LOW LEVEL JET VEERS AND ACTIVITY SHIFTS MORE TOWARD NRN AND CNTRL IA. EXPECT LOWS IN THE UPPER 60S NORTH AND LOWER 70S SOUTH. ON MONDAY...COLD FRONT WILL PUSH INTO THE AREA FROM THE NW DURING THE DAY. KEPT LIKELY POPS GOING FOR MOST OF NERN NE. THE STRONGEST ACTIVITY SHOULD BE ALONG OR BEHIND THE FRONT. THIS WILL PROBABLY STAY JUST WEST OF OMAHA AND LINCOLN UNTIL EVENING...BUT KEPT POPS IN THE CHANCE RANGE FOR THE AFTERNOON. EXPECT THAT THE BOUNDARY WILL CONTINUE TO PUSH SEWD MONDAY NIGHT...WITH POPS DECREASING FROM NW TO SE DURING THE NIGHT. KEPT A SLIGHT CHANCE FOR TSTMS IN THE SRN ZONES ON TUESDAY. HIGHS MONDAY SHOULD BE AROUND 90 TO 95 AHEAD OF THE FRONT...BUT PROBABLY MID AND UPPER 80S IN NERN NE... DUE TO MORE CLOUDS AND PCPN. EXPECT LOWS MONDAY NIGHT TO RANGE FROM MID 60S IN NERN NE TO AROUND 70 IN SERN NE AND SWRN IA. DID NOT MENTION ANY PCPN TUESDAY NIGHT THROUGH SATURDAY...BUT THAT WILL LIKELY NEED ADJUSTMENT LATER. MODELS SHOW 500 MB FLOW FROM THE W/NW AT MID WEEK BECOMING ZONAL BY THURSDAY. 12Z GFS AND 00Z ECMWF WERE NOT IN VERY GOOD AGREEMENT LATER IN THE WEEK. 12Z GFS BROUGHT A CLOSED LOW QUICKLY EWD ACROSS SRN CANADA. 00Z ECMWF HAD THE SAME FEATURE...BUT WAS SLIGHTLY SLOWER AND ALSO DEVELOPED A CLOSED LOW OVER THE PACIFIC NW. 12Z ECMWF DID NOT HAVE THE CLOSED LOW OVER THE PACIFIC NW...BUT IT DID HAVE A TROUGH FROM WRN CANADA INTO NRN CA AND NV. AT SOME POINT NEXT WEEKEND...IT SEEMS THERE WILL BE A DECENT SHOT FOR TSTMS. FOR NOW...JUST WENT WITH A SLIGHT CHANCE IN THE NORTH SATURDAY NIGHT AND SUNDAY. WILL WAIT FOR MORE MODEL CONSISTENCY BEFORE GOING ANYTHING HIGHER THAN A SLIGHT CHANCE. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK. A COLD FRONT WILL MOVE ACROSS THE TAF SITES LATER THIS EVNG/TNGT...BRINGING POTENTIAL FOR TSRA AS WELL AS TRICKY WIND SHIFT ISSUES. HAVE INCLUDED TEMPO THIS EVNG AT ALL SITES FOR TSRA...BUT POTENTIAL FOR SEVERE TSRA IS THERE...WITH HIGH WINDS A PRIMARY THREAT. FOR NOW...DROPPED CONDITIONS TO MVFR AT WORST...THOUGH SOME PERIOD OF IFR CONDITIONS IS NOT OUT OF THE QUESTION. KEPT MENTION OF TSRA OUT OF TNGT AFTER ACTIVITY PASSES THIS EVNG...WITH CB MENTIONED...DUE TO UNCERTAINTY IN ANY GIVEN LOCATION. DID HOLD ONTO SHRA AT KOFK THROUGH THE NT WHERE RAIN/TSRA IS EXPECTED TO LINGER LONGEST...BUT FOR NOW...ENDED KOMA/KLNK SHRA MUCH EARLIER. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1201 PM CDT SUN JUL 6 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-070715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1201 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PARTS OF EASTERN NEBRASKA AND WESTERN IOWA FROM THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONTMOVES IN FROM THE NORTHWEST. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. THE PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...THUNDERSTORMS WILL BE SLOWER MOVING AND WILL PRODUCE HEAVY RAIN...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS DO TRACK REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT AS A COLD FRONT CONTINUES TO PUSH SOUTH THROUGH THE MISSOURI RIVER VALLEY. WARM AND HUMID AIR SOUTH OF THE FRONT WILL PROVIDE INSTABILITY TO HELP THUNDERSTORMS DEVELOP AS THE FRONT MOVES THROUGH. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE THE PRIMARY THREATS. THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT... ESPECIALLY IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. MAYES
The national radar mosaic for the moment the first event began.
4 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The hail was reported with 50 mph winds.
Thunderstorm wind gusts estimated at around 60 mph blew over a 5th wheel trailer in the area.
A small amount of hail up to 3/4 inch in diameter was reported.
Thunderstorm wind gusts were estimated at 60 mph by the public.
Although a few hailstones reached 3/4 of an inch in diameter, most of it was smaller.
Thunderstorm winds estimated at 60 mph blew a small tree down east southeast of Coleridge.
A trained weather spotter estimated thunderstorm wind gusts approached 60 mph.
Rainfall of around 2 inches in an hour or two caused street flooding in the Macy area. Some of the flooding briefly entered a few homes in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100327, 100329, 100347, 100337, 100341, 100338, 100345, 100346, 100324.